The thing about warfrin is that so many regular medicines, diets and foods are not explained when you are told about taking this medicine .

Everything from too much salad one week can knock your Inr out of range to having your regular cycle of once a month (females only) , even the miniscule difference to dying your hair can lead to an imbalance in your Inr , I know this as I spent 8yrs every week at my warfrin clinic as my inr bounced constantly .

16 Replies

  • Hi Toriakay. I may not know too much about some of your experiences but I couldn't agree more. Whilst some warfarin patients, like my mum, have a very stable INR month in and month out others have a variable INR depending on their metabolism and a variety of factors.

    If, like me, you can't switch to one of the "new oral anticoagulants" but have to stay with Warfarin then it is necessary to test your INR frequently and adjust your Warfarin dose whenever necessary. This means either very frequent and tying visits to the GP or hospital clinic or get a testing machine, test yourself at home or wherever you happen to be each week say and learn to adjust your own Warfarin dose. This is referred to as self managing and not all doctors yet support it but an increasing number do. I have been self managing for over 15 years now and found it easy to learn and have never had clotting or haemorrhaging problems as a result.

    Check out the AntiCoagulation Europe website or the CoaguChek website to learn more or message me and I will send you some helpful material.

    All the best


  • Hi PBirt

    I am always researching warfarin and why the INR can suddenly drop.

    I know about vitamin K but is soy safe?

    Is it ok to take supplements such as magnesium?

    Is whey protein safe to take with warfarin?

    Do you take your warfarin with food


  • Hi nissanjean, I bet I know what you drive.

    Interesting questions but don't let a keen interest become an obsession.

    I have found reports of interactions to be :

    Soy yes; see:


    Magnesium yes; see:


    Whey protein no; see:


    Do I take my Warfarin with food? No, I always take it when I go to bed at night simply because it is a routine which I always remember. I don't think it is essential to take it with food or at any specific time but just remember it as a daily routine and be consistent on approx. time of day.

    My mum took Warfarin for 25 years and because she was dependent on the anticoag clinic she was a slave to Warfarin and had a bland, repetitive lifestyle and diet to avoid all these contraindications. As a result, for the last 17 years whilst I have taken Warfarin I have had a different philosophy. Because I test myself weekly and adjust my Warfarin dose as and when I need to I have not only learned a lot about what affects my INR I have also learned not to worry about it. I control my Warfarin, I don't let it control me. I am not stupid and don't binge on alcohol or curly Kale but I don't Get obsessive about what I eat or how I live either. Life is a precious gift so get on and enjoy it to the full.

    Sorry, end of sermon.


  • Hi PBirt

    Thanks for your very rapid response and the valuable information.

    I am obsessed with warfarin, INR etc and I do not like the new me if you see what I mean.

    I detest taking this drug because it is so restricting in several aspects especially in my diet.

    Hospital admissions area nightmare at the best of times but when you have to educate hospital staff about diet it just gets too much .

    On a recent admission a nurse gave me some cake which I later discovered contained sya. No wonder my INR fell to 1.7 from 3.

    I was then given clexane 120mgmsx3.

    This exacerbated existing peripheral neuropathy caused by three antibiotics given to me at the same time in December 2013.

    What a nightmare.


  • Sorry if I missed it but why are you taking Warfarin. If it is not for a metallic, prosthetic heart valve then one of the novel oral anticoagulants might be better for you. They come in standard doses, don't need regular blood tests and have a stable effect on your anticoagulation. You don't need to worry about dietary interactions as you do with Warfarin. Chat to your GP about it

  • I am taking life long warfarin for reoccurring PEs originally caused by HRT and dvt.

    My target range is between 3 to 4.

    I take 10 mgmsa day now.

    I worry about it upsetting my stomach hence asking you if you take warfarin with food.

    I have been told by a GP to take warfarin at 4pm to make sure it is absorbed before eating at 6pm to 7pm..

    A phamacist told me that you can take it with food and it will not make any difference to the absorption!

    Which one do you believe?


  • I've heard both opinions and don't think it matters much. Talk to your GP about the NOACs. They are approved by NICE for your condition and much less trpouble.

  • Thanks once gain.

    I am concerned about the risk of bleeding and that there is no antidote available to the NOACS.

    What do you eat in order to keep your INR within range?

  • Does warfarin cause depression?

  • Not chemically so far as I am aware but it is possible to become depressed about anything if you worry about it too much. I am blessed with a calm and moderate temperament so am not easily depressed.

  • Reading the earlier comments here, I did wonder if it is worth your talking to your GP about some help with anxiety. Maybe just a short-term action could really improve things for you. Even just getting them to review all your drugs, to make sure none of those may be making you worry more.

  • Hi Jaja

    Thank you for your concern.

    Have already spoken to a dr who prescribed a med that made everything worse.

    Medication for epilepsy caused this anxiety in the first place and drs are not keen to prescribe any drugs for fear of hypersensitivity reactions.

    I also have Long QT syndrome so am taking cardicor 1.25mgms a day.

    I have to avoid certain medications a list of which can be found on the University of Arizona website.

    The Long QT plus fear of inappropriate prescribing has caused an anxiety when going to see certain doctors who are careless.

    Luckily my GP is very caring but some hospital doctors are not so careful thus creating a lot of stress.

  • I have been taking Warfarin for 2 years. In that time my dosage has changed a few times but has been interspersed with long periods of stability. I have had a couple of very big increases in INR but for no apparent reason. In general I find that as long as I don't eat too much of one particular food type and drink alcohol minimally but most important regularly I am ok. I started self testing soon after my operation and it makes life so much easier but also promotes greater self responsibility for your care.

  • Thanks Pbrit and TrevorB , it's only by chance I stumbled across this site if I had known earlier I would of been on here a lot sooner as a 21yr old this site would of been a great help to me back then as its scary having test done week in and out , now I've only been on warfarin for 10yrs and I still don't know why I keep having re-curring blood clots whether on new anticouglouants or whilst on warfrin or even Heprin injections, I once asked about self management but got knocked back as my doctors don't support self management , I'm on anti-couglants for the rest of my life now , and still suffer blood clots whilst on these drugs . my inr range use to be 3.5-4.5 .

  • If your GP doesn't support self testing then either try to convince them why it would be more beneficial for yourself (and the practice) or seek a more understanding GP. The doctors at my practice have been responsive when I have demonstrated an informed justification. The financial benefits for the practice should be enough. Be assertive where necessary as the freedom to self test is fantastic. I send a spreadsheet with my results to the practice nurse and if needed I suggest any changes in my dosage and await her confirmation or advice. You will need to purchase the Coaguchek XS yourself and ask the GPS to prescribe the test strips. Dont take no for an answer. Good luck.

  • Peter

    Is it possible to e mail you privately as I have some info that is personal re the warfarin etc.

    Does your GP supply the test strips?

You may also like...